Prince's sudden death five weeks ago was due to an opioid overdose, according to officials in Minnesota.
The Midwest Medical Examiner’s Office, which conducted Prince's autopsy, said today (June 2) that the singer died from self-administered fentanyl, a synthetic opioid painkiller. The report was posted on the office's twitter account. Prince was found dead at his home in Minneapolis on April 21, at the age of 57.
Experts say there are a number of ways in which prescription opioids can be lethal, particularly if they are taken in combination with other drugs, or if someone starts using the drugs again after a period of sobriety. What's more, people are often not aware of just how easy it can be to overdose on these drugs, said Dr. Scott Krakower, assistant chief of psychiatry at Zucker Hillside Hospital in New Hyde Park, New York. Krakower did not treat Prince and has not seen any of his medical records.
"Most people don't realize, until after they do it, what they've done," Krakower said. [Top 10 Leading Causes of Death]
Opioids affect the part of the brain that controls breathing, and large doses can slow breathing to the point where it is fatal, Krakower said.
Before the release of today's autopsy findings, there were previous reports that Prince's staff reached out to addiction specialists before the singer died, and planned to start Prince on a treatment plan for painkiller addiction, according to the Minneapolis Star Tribune. And some sources have reported that, a week before Prince died, he was treated for an opioid overdose after his plane made an emergency landing in Illinois.
Some people who take an opioid build up a tolerance to it and thus may feel that they need to take more and more of it to get the same "high." But their bodies often do not adapt quickly enough to the slower rate of breathing caused by the drug, which can lead to death, Krakower said.
In addition, if people are using other drugs that also have sedating effects, such as alcohol, the risk for life-threatening breathing problems is greater, Krakower said.
If people take a stimulant, like cocaine, along with opioids, the stimulant can mask the sedating effects of the opioid, so that people may not realize that they've taken an overdose of opioids, Krakower said. But when the stimulant wears off, the effects of the opioid kick in, and this may lead to fatal breathing problems, Krakower said.
Sometimes, if people have been through a period of remission of their addiction, they may relapse and overdose on a dose that they previously could tolerate, Krakower said. "You can be sober and take one round, and not realize that you can't take the same amount you used to take," he said.
Krakower said there has been a push to make the drug naloxone, which reverses the effects of opioids, more widely available, to increase the chances that the drug will be on hand when someone overdoses.
Deaths from accidental drug overdoses have skyrocketed in recent years, from 2,475 total deaths in the U.S. in 1979 to 38,675 total deaths in the U.S. in 2014, according to a recent study. The rise has been attributed, in part, to the increase in prescriptions for opioid painkillers.
Editor's note: This article was originally published on April 28, and was updated on June 1 with new information about Prince's cause of death.
Original article on Live Science.
Sign up for the Live Science daily newsletter now
Get the world’s most fascinating discoveries delivered straight to your inbox.
Rachael is a Live Science contributor, and was a former channel editor and senior writer for Live Science between 2010 and 2022. She has a master's degree in journalism from New York University's Science, Health and Environmental Reporting Program. She also holds a B.S. in molecular biology and an M.S. in biology from the University of California, San Diego. Her work has appeared in Scienceline, The Washington Post and Scientific American.